South Dakota, 2014Flood in South Dakota, June 16, 2014
June 16, 2014 · NWS UNR · 1 event in 1 county or zone
Runoff from heavy thunderstorms caused minor flooding east of Cottonwood.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Runoff from heavy thunderstorms caused minor flooding east of Cottonwood.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 16, 2:18 AM MST, 27 minutes earlier.
Area forecast discussion, Jun 16, 2:18 AM MST, 27 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
318 AM MDT MON JUN 16 2014
.SHORT TERM...TODAY THROUGH TUESDAY NIGHT
ISSUED AT 317 AM MDT MON JUN 16 2014
CURRENT SURFACE ANALYSIS SHOWS LOW PRESSURE OVER SOUTH CENTRAL
MT...WITH WARM FRONT EXTENDING INTO NORTHEAST WY AND THE BLACK
HILLS AREA. UPPER LEVEL ANALYSIS SHOWS LOW OVER THE PACIFIC
NW...WITH SOUTHWESTERLY FLOW AHEAD OF IT ACROSS THE ROCKIES INTO
THE HIGH PLAINS. SOUTHERLY LOW LEVEL JET HAS INTENSIFIED OVER NEB
AND IS NOSING INTO SOUTH CENTRAL SD AT THIS TIME. SHOWERS HAVE
DEVELOPED OVER CENTRAL NEB...MOVING TO THE NORTH-NORTHEAST. A
COUPLE OF LIGHT SHOWERS HAVE ALSO DEVELOPED OVER FAR NORTHEAST
WY...MOVING TO THE NORTHEAST. SKIES ARE PARTLY CLOUDY IN MOST
AREAS WITH TEMPS GENERALLY IN THE 50S AND LOWER 60S.
UNSETTLED WEATHER WILL RETURN TO THE AREA TODAY AND PERSIST THROUGH
AT LEAST MIDWEEK...WITH DAILY CHANCES FOR SHOWERS AND THUNDERSTORMS
AS THE UPPER LOW MOVES SLOWLY EAST INTO THE NORTHERN ROCKIES AND
SURFACE LOW MOVES INTO THE NORTHERN PLAINS. SOUTH-SOUTHEAST FLOW
AHEAD OF THE SURFACE LOW WILL BRING INCREASING MOISTURE AND
INSTABILITY ACROSS MUCH OF THE AREA...ESPECIALLY NORTH AND EAST OF
THE BLACK HILLS. FOR TODAY...LOW LEVEL JET OVER CENTRAL SD WILL LEAD
TO ISOLATED/SCATTERED THUNDERSTORMS ACROSS SOUTH CENTRAL
SD...ESPECIALLY LATER THIS MORNING. FURTHER WEST ACROSS THE CWA...A
SERIES OF WEAK SHORTWAVES WILL BRING CHANCES FOR SHOWERS AND A FEW
STORMS THROUGH THE DAY TO MOST AREAS...BETTER CHANCES LOOKING TO BE
EARLY THIS MORNING AND LATER THIS AFTERNOON. A FEW STORMS COULD BE
STRONG TO MARGINALLY SEVERE DURING THE DAY INTO THIS EVENING...
MAINLY EAST OF THE BLACK HILLS INTO SOUTH CENTRAL SD...WHERE
INSTABILITY AND SHEAR WILL BE MOST FAVORABLE. HIGHS TODAY WILL BE IN
THE MID 70S TO MID 80S...70S OVER THE BLACK HILLS. WARMEST TEMPS
WILL BE TO THE SOUTHEAST OF THE BLACK HILLS. THE BEST CHANCE FOR
PCPN TONIGHT WILL BE ACROSS NORTHWESTERN PORTIONS OF THE CWA...WITH
LOWS MOSTLY IN THE 50S.
THE MOST ACTIVE WEATHER LOOKS TO BE LATER ON TUESDAY INTO TUESDAY
NIGHT AS LOW DRIFTS INTO NORTHEAST WY AND THE BLACK HILLS
AREA...WITH WARM FRONT EXTENDING NORTHEAST ACROSS NORTHERN SD. THE
RISK FOR SEVERE STORMS WILL BE GREATEST ACROSS THE NORTHERN HALF OF
THE CWA NEAR THE WARM FRONT...ESPECIALLY NORTHWESTERN SD...AS A
STRONGER SHORTWAVE PUSHES NORTHWARD ACROSS WESTERN AND NORTHERN
PORTIONS OF THE AREA. LARGE HAIL...STRONG WIND GUSTS...AND AN
ISOLATED TORNADO WOULD BE POSSIBLE WITH ANY SEVERE STORMS. LOCALLY
HEAVY RAIN IS ALSO LIKELY WITH ANY STRONGER STORMS...ESPECIALLY FROM
FAR NORTHEAST WY AND THE NORTHERN BLACK HILLS INTO NORTHWESTERN
SD.
&&
.LONG TERM...WEDNESDAY THROUGH SUNDAY
ISSUED AT 317 AM MDT MON JUN 16 2014
LONG TERM MODELS ARE INDICATING ROUGHLY SIMILAR SOLUTIONS FROM
WEDNESDAY THROUGH SUNDAY...WITH A VERY SLOW MOVING UPPER LOW
TRACKING ACROSS THE NORTHERN PLAINS. INSTABILITY ASSOCIATED WITH THE
UPPER LOW WILL BRING A CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY.
AT THIS TIME IT APPEARS THAT SLIGHTLY COOLER THAN AVERAGE
TEMPERATURES CAN BE EXPECTED ON WEDNESDAY AND THURSDAY...WITH
SLIGHTLY WARMER THAN AVERAGE TEMPERATURES FOR THE WEEKEND.
&&
.AVIATION...FOR THE 12Z TAFS THROUGH 12Z TUESDAY MORNING
ISSUED AT 317 AM MDT MON JUN 16 2014
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE ACROSS
THE AREA TODAY AND TONIGHT. REDUCED CIGS AND VSBY CAN BE EXPECTED
IN ANY SHOWERS OR THUNDERSTORMS...OTHERWISE VFR CONDITIONS WILL
PREVAIL.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&
SHORT TERM...26
LONG TERM...10
AVIATION...10
Hazardous weather outlook, Jun 15, 5:10 AM MST, 21 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
610 AM MDT SUN JUN 15 2014
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-161300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
610 AM MDT (710 AM CDT) SUN JUN 15 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.
.DAY ONE...TODAY AND TONIGHT
THERE IS A CHANCE FOR THUNDERSTORMS OVER SOUTH CENTRAL SOUTH DAKOTA
LATE TONIGHT. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
AN UNSETTLED PATTERN IS EXPECTED TO BRING DAILY CHANCES FOR
THUNDERSTORMS DURING MUCH OF THE UPCOMING WEEK. STORMS COULD BE
STRONG TO SEVERE ACROSS SOUTH CENTRAL SOUTH DAKOTA ON MONDAY.
LARGE HAIL AND STRONG WIND GUSTS WILL BE THE MAIN THREATS FROM ANY
SEVERE STORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
Flood, Jackson
- When
- June 16, 2:45 AM MST to 8:00 PM MST
- Where
- Jackson County, 4.84 mi ENE of Cottonwood to 12.78 mi NNE of Cactus Flats
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 43.985, -101.825
Water Creek, a tributary of the South Fork of the Bad River, flooded Cottonwood Road. The South Fork of the Bad River crested at flood stage (12.0 feet) four miles east of Cottonwood, causing minor flooding of pastures.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Nebraska, June 16, 20142 deaths · 20 injured · $21 million · EF4 · 32 events
- Tornadoes and Flash Flooding in Iowa, June 16 to 17, 20141 death · $3.2 million · EF1 · 91 events
- Tornadoes and Damaging Winds in Wisconsin, June 16 to 17, 2014$21 million · EF3 · 19 events
- Tornadoes and Flooding in Wisconsin, June 16, 20145 injured · $21 million · EF2 · 13 events
- Tornadoes and Hail in Nebraska, June 16, 2014$231,000 · EF2 · 24 events
- Flash Flooding and Flooding in South Dakota, June 16 to 18, 2014$4.2 million · 1.75 in hail · 45 events
- Hail and Damaging Winds in Florida, June 16, 20141 death · $13,000 · 1 in hail · 4 events
- Winter Weather in Utah, June 16 to 18, 20141 death · 2 events
- Flash Flooding and Hail in Minnesota, June 16 to 17, 2014$775,000 · 1.75 in hail · 55 events
- Tornado and Flash Flood in Iowa, June 16 to 18, 2014$470,000 · EF0 · 44 events
- Flash Flooding in Ohio, June 16 to 18, 2014$3.3 million · 3 events
- Flooding in Iowa, June 16 to 30, 2014$2.5 million · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 527164.